Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2004, 1:28 PM EDT for Montcalm County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2004, 1:28 PM EDT (17:28 UTC)
- Expired
- Jun 13, 2004, 2:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:30 PM EDT | HAIL 1.75 | Gowen, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
528
WUUS53 KGRR 131728
SVRGRR
MIC117-131815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT SUN JUN 13 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTCALM COUNTY IN CENTRAL MICHIGAN
* UNTIL 215 PM EDT
* AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF PIERSON...OR ABOUT 11 MILES
NORTHWEST OF GREENVILLE...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRUFANT...CORAL...GOWEN AROUND 135 PM EDT
TURK LAKE AROUND 140 PM EDT
LANGSTON AROUND 145 PM EDT
ENTRICAN AROUND 150 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4343 8536 4346 8530 4336 8510 4323 8530
4330 8530 4331 8553
$$
RG BMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:55 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 13, 10:55 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 AM EDT SUN JUN 13 2004 .UPDATE... OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z. ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO 30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE FCST SOUNDINGS. && .GRR...NONE. && MEADE
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT SUN JUN 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 925 AM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS THAT DO FORM. THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE STORMS. IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A PROBLEM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96 AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION... WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY. MJS MEADE
In the hours before
Special weather statement, Jun 13, 1:07 PM EDT, 21 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:44 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| Jun 13, 12:55 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Jun 13, 1:58 PM EDT | Tornado Warning | GRR | Montcalm | 32 min |
| Jun 13, 2:29 PM EDT | Tornado Warning | GRR | Gratiot | 31 min |
| Jun 13, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 51 min |
| Jun 13, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 23 min |
| Jun 13, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 50 min |
| Jun 13, 5:34 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 56 min |
| Jun 13, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 14 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.